Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 79, NWS Denver/Boulder, CO

July 4, 2001Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 4, 2001, 7:32 PM MDT for Weld County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 4, 2001, 7:32 PM MDT (01:32 UTC)
Expired
Jul 4, 2001, 8:15 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 6:15 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
4003 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WUUS55 KBOU 050132
SVRDEN
COC123-050215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
732 PM MDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 815 PM MDT

* AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHEASTERN WELD COUNTY...OR
  ABOUT 34 MILES NORTHWEST OF STERLING...MOVING SOUTH AT 10 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4099 10398 4070 10396 4069 10360 4098 10360

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:45 PM MDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 4, 2:45 PM MDT, 4 hours 47 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT WED JUL 4 2001

SHORT TERM DISCUSSION:  ISOLATED STORMS DRIFTING OF THE FRONT RANGE
WERE PRODUCING QUITE A BIT OF LIGHTNING...BUT NOT MUCH IN THE WAY OF
MEASURABLE PCPN.  LATEST ACARS SOUNDINGS REVEAL FREEZE LVL UP NR
15700 FT MSL...CONVECTIVE CLOUD BASES NR 15500 FT MSL AND CAPES IN
THE 500-1200 J/KG RANGE OVR THE URBAN CORRIDOR.  FARTHER EAST HWVR
WHERE LATE AFTN AND EVE DEWPTS FCST TO BE THE UPR 50S/LOWER 60S...
CAPES ARE QUITE HIGH...IN THE 2800-4200 J/KG RANGE.  SEE NO SIGN OF
A CAP ATTM AS PER ACARS.  SO ANY OUTFLOW BNDRYS FM T-STORMS NOW
FIRING OVR THE CHEYENNE RIDGE AND FM STORMS RACING SERWD THRU ERN WY
SHOULD BE ALL THAT/S NEEDED TO IGNITE T-STORMS OVER THE NERN CTYS
NEXT 2-3 HRS.  AT PRESENT TIME...LOOKS AS THOUGH AREA E OF A LN FM
CHEYENNE TO BURLINGTON IN BEST LOCATION FOR T-STORM ACTVTY...WITH A
FEW EVE STORMS PSBLY GOING SVR.  HWVR NOT TERRIBLY EXCITED ABOUT
PROSPECTS FOR SVR HAIL WITH FREEZ LVLS AS HIGH AS THEY ARE.  COULD
SEE STORMS IN THE FAR NORTHEAST LINGERING BEYOND MIDNIGHT.  MODELS
ALSO KP BNDRY LYR RHS HIGH OVRNGT IN THIS AREA PRBLY BECAUSE OF THE
LATE CONVECTION.  HWVR DO NOT SEE ANY FOG FORMING...MAYBE SOME LOW
STATUS BY DAWN.  THURSDAY ACTUALLY LOOKS A BIT DRIER AND WARMER...
ALTHOUGH THE AVN SHOWS A BATCH OF MID-LVL MOISTURE PASSING OVR THE
CFWA DURING THE AFTN HRS.  THIS MIGHT ACCOUNT FOR THE COOLER MAX
TEMPS GIVEN BY THE MAV...MEX AND FAN MOS GUIDANCE.  FOR NOW WILL GO
WITH STATUS QUO AND KP TEMPS NR THOSE OBSERVED TODAY.

LONG TERM DISCUSSION:  MODELS SLOWLY MIGRATE EWRD UPR LVL RIDGE NOW
ANCHORED OVR THE GREAT BASIN/FOUR CORNERS RGN.  UNTIL RIDGE SHIFTS E
OMTNS SUPPOSEDLY SOMETIME ERLY NEXT WEEK...DO NOT SEE ANY SIG CHANGE
IN TEMP...RH...CLOUD CVR AND CHANCE FOR PCPN THROUGH THE WEEKEND.
SHOULD RIDGE MOV AS PROGD WE MIGHT FINALLY SEE THE SUMMER RAINY
SEASON BEGINNING NEXT WK...BUT WON/T HOLD MY BREATH WAITING FOR IT.
SO UNTIL THE SUMMER RAINS MATERIALIZE IN THE FOUR CORNERS RGN...WILL
JUST GO WITH THE USUAL CHANCE OF AFTN AND EVE T-STORMS EACH DAY
ALONG WITH LTL VARIATION IN TEMP THRU THE EXTENDED PD.

.DEN...NONE.

In the hours before

Special weather statement, Jul 4, 1:44 PM MDT, 5 hours 48 minutes before
COZ030>051-042100-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
144 PM MDT WED JUL 4 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  PLENTY OF LOW LEVEL MOISTURE REMAINS IN PLACE OVER THE
NORTHERN BORDER AND NORTHEAST CORNER OF THE PLAINS PRESENTLY.  EVEN
THE PLAINS UP NEAR THE FOOTHILLS HAVE FAIRLY DECENT MOISTURE
REMAINING AT THE LOW LEVELS.

SCATTERED THUNDERSTORMS STORMS WILL CONTINUE TO DEVELOP OVER THE
MOUNTAINS AND FOOTHILLS...ESPECIALLY EAST OF THE CONTINENTAL
DIVIDE.  OVER THE PLAINS...THE NORTHERN BORDER AND NORTHEAST CORNER
CAN EXPECTED SCATTERED THUNDERSTORMS TO DEVELOP AFTER 4 PM.  THE
REST OF THE PLAINS CAN EXPECTED ISOLATED SHOWERS AND THUNDERSTORMS
TO DEVELOP BY 3 PM.  A FEW OF THESE STORMS OVER THE NORTHEAST CORNER
MAY PRODUCE WINDS TO 60 MPH AND LARGE HAIL.  THIS THREAT WILL
CONTINUE THROUGH THE ENTIRE EVENING.

SPOTTER ACTIVATION MAY BE NEED LATER THIS AFTERNOON AND EVENING OVER
THE NORTHEAST CORNER OF COLORADO.

RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:36 PM MDTTornado WarningBOULogan, Weld39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.